Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 68, NWS Norman, OK

March 27, 20094 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 27, 2009, 5:43 AM CDT for 4 counties in Oklahoma. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 27, 2009, 5:43 AM CDT (10:43 UTC)
Expired
Mar 27, 2009, 6:30 AM CDT
In force
47 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Beckham County, OK, Custer County, OK, Roger Mills County, OK, Washita County, OK

The radar

The Altus AFB radar (KFDR), 128 km from the middle of the area, began a volume at 10:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 10.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2009-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2009-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 4:20 AM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Mar 27, 4:20 AM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
420 AM CDT FRI MAR 27 2009

.DISCUSSION...
THE PREVIOUS WINTER STORM WARNING WILL BE UPGRADED TO A BLIZZARD
WARNING AND THE PREVIOUS WATCH WILL BE EXPANDED AND CONVERTED TO A
WINTER STORM WARNING. BLIZZARD CRITERIA WILL LIKELY BE MET BUT NOT
FOR THE ENTIRE WARNING PERIOD. GIVEN VERY SIGNIFICANT SNOW
ACCUMULATIONS AND BLOWING/DRIFTING EXPECTED...THE HARDER BLIZZARD
WARNING SHOULD GET RIGHT MESSAGE ACROSS TO THOSE ACROSS NORTHWEST
PARTS OF THE STATE AND IT WILL BLEND WELL WITH SURROUND WFO
HIGHLIGHTS. A FEW COUNTIES WERE ADDED FOR THE NEW WARNING. THIS
WILL INCORPORATE AREAS FROM LAWTON...UP THROUGH CHICKASHA...
NORMAN...AND SHAWNEE. GOING TO BE A TIGHT GRADIENT ON SOUTHERN
END OF HEAVIER ACCUMULATIONS...SO IT IS POSSIBLE THAT THE SOUTHERN
PORTIONS OF THE MOST SOUTHERN COUNTIES IN THE WARNING MAY NOT GET
MUCH SNOW. ADVISORIES CANNOT BE RULED OUT LATER TODAY JUST SOUTH
OF NEW WARNING...SOMETHING THAT THE DAY SHIFT WILL MONITOR AND
TAKE ACTION IF NEEDED. AS FAR AS TIMING...WE WILL START THE NEW
WARNING A LITTLE LATER...THIS EVENING THROUGH TOMORROW...ROUGHLY
FROM THE I-35 CORRIDOR EAST AND NORTHEAST. CHANGE OVER IN THE
OKLAHOMA CITY METRO AREA WILL LIKELY WAIT UNTIL MID-LATE AFTERNOON
WITH ACCUMULATIONS NOT EXPECTED UNTIL THIS EVENING. THIS BEING
TYPED WITH THE CAVEAT THAT WITH INTENSIFYING SYSTEMS SUCH AS
THIS...THE COLD AIR CAN SURGE FARTHER AND FASTER THAN PROGD.
STILL...A CHANGE OVER IN THE 4 TO 7 PM TIME-FRAME STILL LOOKS
CAUTIOUSLY REASONABLE.

MODEL DERIVED SNOWFALL TOTALS STILL OFF OF THE CHARTS (25 TO 30
INCHES ACROSS NORTHWEST 1/4 OF OKLAHOMA). WE INCREASED THEM A BIT ON
SOUTHERN FRINGE OF WARNING AND ACROSS NORTHWEST OKLAHOMA BASED ON
LATEST SREF...HPC COORD...AND OTHER WFO GRIDDED FORECASTS.
DEFORMATION/PIVOT POINT OF MID-LEVEL FLOW WILL ALLOW FOR A BAND OF
WELL OVER A FOOT SOMEWHERE...CURRENTLY MOST LIKELY ACROSS
NORTHWEST OKLAHOMA UP INTO SOUTH-CENTRAL KANSAS.

REST OF PACKAGE...SUNDAY AND BEYOND...WAS DERIVED FROM GFS
INITIALIZATIONS WITH VERY LITTLE MODIFICATIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  46  30  39  26 /  90 100  60   0
HOBART OK         39  28  40  28 /  90  90  30   0
WICHITA FALLS TX  50  31  46  33 /  60  50  10   0
GAGE OK           31  22  36  22 / 100 100  30   0
PONCA CITY OK     39  30  36  21 / 100 100  80   0
DURANT OK         60  34  46  35 /  70  50  30   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM CDT SATURDAY
     FOR OKZ008-013-019-020-025-026-028>030.

     WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 1 PM CDT
     SATURDAY FOR OKZ018-022>024-027-033>036-038.

     BLIZZARD WARNING FROM 7 AM THIS MORNING TO 1 PM CDT SATURDAY FOR
     OKZ004>007-009>012-014>017-021.

TX...WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 1 PM CDT
     SATURDAY FOR TXZ083.

&&

26/11
Hazardous weather outlook, Mar 27, 5:33 AM CDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
533 AM CDT FRI MAR 27 2009

OKZ004>048-050>052-TXZ083>090-271700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
533 AM CDT FRI MAR 27 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS SOUTHEASTERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK IS SOUTHEAST OF A LINE FROM CALVIN TO ADA TO ARDMORE
TO MARIETTA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM MID
AFTERNOON THROUGH MID EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL THIS EVENING.

DISCUSSION...
A STRONG STORM SYSTEM WILL MOVE FROM THE SOUTHWEST UNITED STATES TO
THE SOUTHERN PLAINS TODAY. AT THE SURFACE... A COLD FRONT WILL MOVE
SOUTHEAST THROUGH OKLAHOMA AND NORTH TEXAS TODAY... AND A DRYLINE
WILL MOVE EAST THROUGH TEXAS AND SOUTHERN OKLAHOMA. THE AREA TO THE
EAST OF THE DRYLINE AND SOUTHEAST OF THE COLD FRONT WILL BECOME
MODERATELY UNSTABLE THIS AFTERNOON AND WIND SHEAR WILL BE SUFFICIENT
TO SUPPORT ISOLATED SEVERE THUNDERSTORMS. THE PRIMARY SEVERE WEATHER
EXPECTED WILL BE LARGE HAIL WITH A SECONDARY THREAT OF DAMAGING
THUNDERSTORM WINDS. ALTHOUGH CHANCES ARE LOW... AN ISOLATED TORNADO
CAN NOT BE RULED OUT ACROSS FAR SOUTHEAST OKLAHOMA NEAR THE RED
RIVER. THE SEVERE WEATHER RISK WILL DIMINISH QUICKLY AS THE COLD
FRONT MOVES THROUGH THE AREA THIS EVENING.

FARTHER WEST... ALTHOUGH THE COLD FRONT WILL BRING A COLD AND STABLE
LOW LEVEL AIRMASS... THERE WILL BE SUFFICIENT INSTABILITY IN THE MID
LEVELS TO SUPPORT ELEVATED THUNDERSTORMS. SOME OF THESE
THUNDERSTORMS WILL LIKELY PRODUCE SMALL HAIL...SLEET OR EVEN HEAVY
SNOW.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAR 28.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAVY SNOW AND STRONG NORTH WINDS WILL CREATE BLIZZARD CONDITIONS
ACROSS PORTIONS OF NORTHWESTERN OKLAHOMA. HEAVY SNOWFALL WILL AFFECT
PORTIONS OF NORTHERN... CENTRAL AND WESTERN OKLAHOMA. REFER TO THE
LATEST BLIZZARD AND WINTER STORM WARNING PRODUCTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS IN NORTHERN OKLAHOMA
ON SUNDAY NIGHT. THUNDERSTORM CHANCES WILL INCREASE ACROSS CENTRAL
AND EASTERN OKLAHOMA AND NORTH CENTRAL TEXAS ON TUESDAY AND
WEDNESDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

..SPEG./KB

In the hours before

Special weather statement, Mar 27, 5:24 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
524 AM CDT FRI MAR 27 2009

OKZ021-271045-
BECKHAM OK-
524 AM CDT FRI MAR 27 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM COUNTY.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 10 MILES WEST OF ELK
CITY TO 4 MILES NORTH OF CARTER AT 524 AM CDT...MOVING NORTHEAST AT
20 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN BECKHAM COUNTY...INCLUDING THE CITY OF ELK CITY...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

..SPEG.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 4:41 AM CDTBlizzard WarningOUNAlfalfa, Beckham, Blaine, Custer, Dewey, Ellis and 7 more32 hr
Mar 27, 4:41 AM CDTWinter Storm WarningOUNCaddo, Canadian, Cleveland, Comanche, Grady, Greer and 13 more36 hr
Mar 27, 9:09 AM CDTSevere Thunderstorm WarningOUNGarfield, Noble36 min
Mar 27, 11:00 AM CDTSevere Thunderstorm WarningOUNCaddo, Kiowa, Washita45 min
Mar 27, 11:45 AM CDTSevere Thunderstorm WarningOUNCleveland, Garvin, McClain, Pottawatomie45 min
Mar 27, 12:27 PM CDTSevere Thunderstorm WarningOUNPottawatomie, Seminole25 min
Mar 27, 2:56 PM CDTWinter Weather AdvisoryOUNCaddo, Canadian, Cleveland, Comanche, Cotton, Garvin and 16 more26 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.